Wednesday, October 22, 2008

“Mef Mondays” by Tammi; 22 Oct 2008

It is a requirement that all Peace Corps volunteers in Ghana maintain a malaria prophylaxis regiment. This regiment began the first Monday of training, and because many of us volunteers take the weekly pill Mefloquine, the beginning of each work week has become known as “Mef Monday”.


Mefloquine

Possible side effects: Stomach pain, diarrhea, difficulty concentrating, dizziness, headaches, lightheadedness, loss of appetite, nausea/vomiting, trouble sleeping, visual disturbances.

Hmmm…Let’s weigh out the drawbacks vs. the benefits-

First, stomach pain – I can’t say that I have had that (except maybe if I have not eaten enough before taking the pill or perhaps when I have eaten too much of something because it tasted so good).

Diarrhea-Ok, I live in Ghana. Let’s face it, a person is going to have diarrhea from time to time. There are so many possible causes that I don’t know which one to blame it on. (Actually I have been doing quite well in this department. My nail-biting husband has had his share of experience with this symptom though).

Difficulty concentrating- What was I saying?

Dizziness-The last time we were in Accra we visited the Koala Shopping Center which is what most Americans would consider a typical grocery store. Oh my gosh! They had so many beautiful things there. So many Western things. (So many things that I cannot
afford on a Peace Corps “salary”). It was so exciting to walk around and just look at everything. I must admit that after only 4 ½ months living abroad, this experience actually made me dizzy!

Headaches-I occasionally got heada
ches in the States. Maybe the hot climate is forcing my muscles to relax. But considering the amount of stress, I’d say that I actually get headaches less often here.

Lightheadedness- H
ave not had that (except for maybe the euphoric Koala grocery store experience or the times when I was packed into a vehicle with too many other hot sweaty people).

Loss of appetite- Yeah right! Where are those Snickers bars that our dear friends and family sent us?

Nausea/vomiting- Thankfully, none so far.

It’s the last two side effects that are the most interesting. And they typically go together.

Trouble sleeping-

Visual disturbances-

It has been my theory that people claim to have “mefloquine dreams” simply because most are usually in a new environment when they take the pill, are traveling, are out of their typical routine, or all of the above. We all have crazy dreams under those circumstances. However, now that I am slowly adjusting to my new routine, I have started to notice a pattern. It’s not the night that I take my weekly pill, but the next night, Tuesday night. I feel that I sleep pretty well but that I’m very, very busy in my dreams. And those dreams are like vivid little movies. I would not call it a “visual disturbance”, but instead maybe cerebral adventures in R.E.M. I will not try to describe the dreams. They hardly make sense to me much less to anyone else. But there might be something to those side effects
listed on the side of my pill bottle.





The idea of contracting active malaria is not attractive to me. The symptoms of high fever, shaking chills, intense headache, profuse sweating, body ache, and delirium do not sound pleasant. Not to mention that there are potential long term affects and oh yeah, it can kill you! So the possible side effects seem a small price to pay. I will keep taking my pill on Mef Monday as directed without fail. But be sure not to call too late on Tuesdays. It’s a busy night for me. I’m going to bed early to enjoy the ride!

1 comment:

John said...

HEY YOU GUYS! It's Smick. This Mef experience doesn't sound so bad... about equivalent to waking up every three hours to check blood sugars. Sounds like you're having a great experience. I hope you were able to vote in out stateside election - every vote counts!

Hey - you need to get set up with Skype (skype.com) to talk to your parents here in the states. It's FREE. All you need is a microphone, which is prolly built into your laptop, or could be easily mailed to you.

e-mail me at jjsmick(at)gmail.com or I'll come haunt your Mefloquine dreams!

Smick